Thunderstorm Wind, Lucas
- When
- August 17, 3:15 PM EST
- Where
- Lucas County, Toledo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 41.650, -83.550
A tree and two large limbs were reported down.
Scattered showers and thunderstorms developed across northwest Ohio during the afternoon hours of the 17th. The thunderstorms diminished as they tracked eastward through northern Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Scattered showers and thunderstorms developed across northwest Ohio during the afternoon hours of the 17th. The thunderstorms diminished as they tracked eastward through northern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 17, 1:57 PM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 257 PM EDT MON AUG 17 2009 .SYNOPSIS... A COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY AND MOVE THROUGH THE REGION. WEAK HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA WEDNESDAY FOLLOWED BY A WARM FRONT WEDNESDAY NIGHT. ANOTHER COLD FRONT WILL MOVE EAST ACROSS THE AREA THURSDAY NIGHT. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... WARM SECTOR SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTHEAST ACROSS THE WESTERN HALF OF THE FORECAST AREA. DAY TIME HEATING HELPED TO TRIGGER A LOT OF THE ACTIVITY ALONG WITH SOME GOOD UPPER LEVEL SUPPORT FROM THE POSITIVE VORTICITY ADVECTION TAKING PLACE. DEW POINTS ARE IN THE UPPER 60S TO LOWER 70S THIS AFTERNOON AND THUNDERSTORMS ARE LIKELY PRODUCING FAIRLY HEAVY RAINFALL AS THEY MOVE THROUGH THE AREA. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT WITH THE BEST CHANCE OVER THE WESTERN PORTIONS OF THE FORECAST AREA AND CHANCE IN THE EAST. BEST VORTICITY ADVECTION ARRIVES LATER TONIGHT INTO TOMORROW MORNING ALONG WITH THE BEST MOISTURE AVAILABILITY. TEMPERATURES ARE EXPECTED TO HOVER IN THE LOWER 70S AND UPPER 60S ACROSS THE REGION DURING THE NIGHT. WITH HIGH DEW POINTS AND WARM TEMPERATURES IN PLACE...ANOTHER MUGGY NIGHT IS ON TAP FOR THE REGION. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... COLD FRONT AND PRE FRONTAL TROUGH WILL MOVE EAST ACROSS THE AREA TUESDAY AND WITH HIGH DEW POINTS AND INSTABILITY...THE POTENTIAL EXISTS FOR SOME SEVERE THUNDERSTORM ACTIVITY DURING THE AFTERNOON ON TUESDAY. DESTABILIZATION WILL TAKE PLACE WITH DAY TIME HEATING AND WILL SUPPORT THE THREAT FOR SEVERE ACTIVITY. STRONG WIND GUSTS WILL LIKELY BE THE MAIN THREAT DURING THE AFTERNOON. I ANTICIPATE THE CLOUD DEBRIS AND SHOWERS AND THUNDERSTORMS ONGOING THROUGH THE NIGHT THAT TEMPERATURES WILL NOT HAVE A CHANCE TO MAX OUT LIKE THEY DID TODAY. I EXPECT HIGHS TO BE ONLY IN THE LOWER TO MIDDLE 80S MOST AREAS AND AROUND 80 IN THE EAST. HIGH PRESSURE BUILDS IN ON WEDNESDAY AND THIS WILL BRING A SHORT BREAK TO THE PRECIPITATION THREAT. COLD FRONT SLIDES SOUTH TO THE OHIO VALLEY BUT THEN RETURNS BACK NORTH AS A WARM FRONT WEDNESDAY NIGHT. WARM FRONT WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY. ANOTHER DEEP DIGGING UPPER LEVEL TROUGH IS PROGGED TO MOVE SOUTHEAST TOWARD THE AREA CAUSING RAPID CYCLOGENESIS OF A SURFACE LOW OVER THE WESTERN LAKES REGION. THE RAPID DEEPENING OF THE LOW COULD BRING IN A DRY SLOT FOR A PERIOD OF TIME SOME TIME THURSDAY NIGHT BUT WILL NOT TRY TO TIME AT THIS POINT AND KEEP A GENERIC THREAT FOR SHOWERS AND THUNDERSTORMS THE WHOLE THURSDAY NIGHT PERIOD. TEMPERATURES EXPECTED TO STAY RATHER STABLE WITH HIGHS THROUGH THE ENTIRE FORECAST PERIOD IN THE LOWER TO MIDDLE 80S AND LOWS IN THE 60S. && .LONG TERM /FRIDAY THROUGH SUNDAY/... SIGNIFICANT MODEL DIFFERENCE IN THE 12Z GFS AND 00Z ECMWF OPERATIONAL MODELS FOR THE UPCOMING WEEKEND. ECMWF IS STRONGER AND TRACKS THE UPPER LEVEL LOW FURTHER SOUTH THROUGH THE GREAT LAKES COMPARED TO THE GFS...WHICH WOULD RESULT IN WETTER FORECAST AND A DELAY THE COOLER WEATHER UNTIL SUNDAY. FAVORED SOMEWHAT OF COMPROMISE BETWEEN THE TWO MODELS WHICH IS CLOSE TO HPCS MANUAL PROGS AS FAR AS TIMING OF THE FRONTS...QUICK LOOK AT 12Z ECMWF SUPPORTS THIS SOLUTION TOO. WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY INTO SATURDAY...BUT THEN DRY SUNDAY AND MONDAY AS HIGH PRESSURE MOVES INTO THE AREA. SEASONABLY MILD FRIDAY BUT THE BELOW NORMAL TEMPERATURES FOR SATURDAY AND SUNDAY. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... SHOWERS/THUNDERSTORMS DEVELOPED OVER WESTERN AREAS LATE THIS MORNING AND EARLY THIS AFTERNOON. EXPECT THE SHOWERS/TSTMS TO BE MOST NUMEROUS OVER WESTERN AND CENTRAL AREAS WHERE A WEAK TROUGH APPEARS TO BE AIDING IN THERE DEVELOPMENT. EXPECT MOST OF THESE SHOWERS TO DISSIPATE SHORTLY AFTER 00Z WITH LOSS OF DAYTIME HEATING BUT THERE WILL STILL BE A CHANCE OF SHWRS/TSTMS OVERNIGHT ESPECIALLY WEST. PRECIP TO BECOME MORE WIDESPREAD AGAIN LATE TONIGHT IN THE WEST THEN SPREADING EAST AS MODELS SHOW A PREFRONTAL TROUGH MOVING THROUGH. .OUTLOOK...NON VFR WEATHER IN POSSIBLE WITH SHOWERS AND INTO EARLY TUESDAY NIGHT...THEN AGAIN THURSDAY INTO FRIDAY. && .MARINE... SOUTHWEST FLOW WILL CONTINUE ACROSS THE LAKE THROUGH TUESDAY AHEAD OF A COLD FRONT. THE FRONT WILL SLIDE SOUTH OF THE LAKE EARLY WEDNESDAY MORNING...WINDS ON WEDNESDAY WILL BE RELATIVELY LIGHT OUT OF THE NORTHEAST BEHIND THE FRONT. THE FRONT WILL THEN MOVE BACK ACROSS THE LAKE AS A WARM FRONT WITH SOUTHWESTERLY WINDS RETURNING BOTH THURSDAY AND FRIDAY. WINDS WILL TAKE ON A MORE WESTERLY COMPONENT ON SATURDAY AS A TROUGH SWEEPS ACROSS THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...LOMBARDY NEAR TERM...LOMBARDY SHORT TERM...LOMBARDY LONG TERM...RANDEL AVIATION...RANDEL MARINE...LEINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 625 AM EDT MON AUG 17 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-181030- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 625 AM EDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree and two large limbs were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194946.